Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 130, NWS Indianapolis, IN

August 10, 2009Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 10, 2009, 4:48 PM EDT for Jennings County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2009, 4:48 PM EDT (20:48 UTC)
Expired
Aug 10, 2009, 5:15 PM EDT
In force
27 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2349 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 102048
SVRIND
INC079-102115-
/O.NEW.KIND.SV.W.0130.090810T2048Z-090810T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 PM EDT MON AUG 10 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 515 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR VERNON...OR 13 MILES EAST
  OF SEYMOUR...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUTLERVILLE AROUND 500 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3900 8581 3912 8562 3904 8545 3893 8545
      3891 8548 3891 8554 3889 8555 3888 8558
      3886 8558 3885 8561 3884 8562 3883 8563
TIME...MOT...LOC 2048Z 282DEG 24KT 3896 8562

$$

CP
2 follow-up statements
000 
WWUS53 KIND 102101
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EDT MON AUG 10 2009

INC079-102115-
/O.CON.KIND.SV.W.0130.000000T0000Z-090810T2115Z/
JENNINGS-
501 PM EDT MON AUG 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR JENNINGS COUNTY...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VERNON...OR 20 MILES
EAST OF SEYMOUR...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN JENNINGS COUNTY AROUND 510 PM EDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS LIGHTNING AND HEAVY 
RAINFALL IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3900 8581 3912 8562 3904 8545 3893 8545
      3891 8548 3891 8554 3889 8555 3888 8558
      3886 8558 3885 8561 3884 8562 3883 8563
TIME...MOT...LOC 2100Z 282DEG 24KT 3894 8552

$$

CP
000 
WWUS53 KIND 102113
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
513 PM EDT MON AUG 10 2009

INC079-102123-
/O.EXP.KIND.SV.W.0130.000000T0000Z-090810T2115Z/
JENNINGS-
513 PM EDT MON AUG 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR JENNINGS COUNTY WILL EXPIRE AT
515 PM EDT...

LAT...LON 3900 8581 3912 8562 3904 8545 3893 8545
      3891 8548 3891 8554 3889 8555 3888 8558
      3886 8558 3885 8561 3884 8562 3883 8563
TIME...MOT...LOC 2113Z 282DEG 24KT 3892 8541

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:15 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 1:15 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 PM EDT MON AUG 10 2009

.AVIATION...DISCUSSION FOR THE 18Z TAFS

MOSTLY VFR CONDITIONS EXCEPT IN THUNDERSTORMS AND FOR A PERIOD OF
MVFR FOG/HAZE NEAR SUNRISE TUESDAY.  EVEN THOUGH NO THUNDERSTORMS
WERE THREATENING TAFS AT TAF RELEASE TIME...I EXPECT DEVELOPMENT IN
A FEW HOURS ACROSS THE AREAS AND ESPECIALLY FROM KIND AND KBMG
EASTWARD. SATELLITE ALREADY SHOWING AREAS OF ENHANCED CU...SO WILL
MENTION CB IN TAFS AT START AND VCTS KIND AND KBMG BY 20Z. MODELS
KEEP MAIN ACTIVITY JUST TO OUR SE TONIGHT.  HOWEVER A WEAK COLD
FRONT WILL MOVE TO KLAF BY 07Z AND KIND AND KHUF BY 12Z.  MODELS DO
AGREE IF ANYTHING WILL DEVELOP ALONG FRONT AND AM INCLINED TO LEAVE
IT OUT FOR NOW. VFR ALL TAF SITES AFTER 14Z TUESDAY.

&&

.FORECAST DISCUSSION...

FORECAST FOCUS REMAINS TO BE RAINFALL CHANCES THROUGH TOMORROW AND
MID WEEK TEMPERATURES.

LATEST VISIBLE SATELLITE IMAGERY SHOWS SCT -TSRA OVER THE E CENTRAL
AND S CENTRAL PARTS OF INDIANA...AND A FEW -TSRA CLUSTERS MOVG EWD
ACRS NERN KS AND THE OZARKS OF MO.  MUCH OF THE INDIANA ACTIVITY IS
S OF I-70...WITH THE NEWEST DEVELOPMENT S OF A KIND - KHUF LINE.
AIR MASS IS MODERATELY UNSTABLE WITH RUC ESTIMATED MLCAPE RANGING
FROM 1500 J/KG TO NEAR 3500 J/KG SE OF A LINE FROM KFWA - KHUF...AND
LIFTED INDICES BETWEEN -4 AND -8 WITHIN THE SAME AREA.  THUS...IT
LOOKS LIKE MUCH OF THE CONVECTIVE INITIATION WILL BE S OF I-70...BUT
WOULD NOT RULE OUT SCATTERED -TSRA ACROSS MUCH OF THE REGION WITH
THE LESSER PROBABILITY POSSIBLY BEING IN THE NW SECTION OF THE CWA.
MORNING PWS WERE AROUND 1.75 INCHES...SO WOULD ANTICIPATE THAT THE
MAIN THREAT WITH THE -TSRA ACTIVITY WILL BE LOCALLY HEAVY RAINFALL
AND STRONG GUSTY WINDS AS LATEST RUC SOUNDINGS SHOW A VERY DRY LAYER
BETWEEN 700MB AND 450MB.

MODELS LOOK IN PRETTY GOOD AGREEMENT THIS MORNING SO WENT WITH A
MODEL BLEND.  GFS LOOKED GOOD INITIALLY CATCHING THE PRECIPITATION
OVER ERN KS INTO MO AND DID BETTER THAN THE NAM IN THIS REGARD.
THUS..BLENDING LEANED A BIT ON THE GFS SIDE.  TEMPERATURES LOOKED
REASONABLE IN EACH OF THE MODELS.

LOOKS LIKE WEAK COLD FRONT IS EXPECTED TO SLIP THROUGH THE FORECAST
AREA TUESDAY MORNING...AND WOULD EXPECT PRECIP CHANCES TO DECREASE
ONCE THE 850MB FRONT MOVES THROUGH BY 12/00Z.  HIGH PRESSURE WILL
SETTLE OVER THE LOWER GREAT LAKES AND OHIO VALLEY WEDNESDAY INTO
EARLY FRIDAY.

IN THE EXTENDED PERIOD...FRIDAY THROUGH MONDAY...BOTH THE GFS AND
THE ECMWF BRING A TROPICAL FEATURE FROM THE GULF OF MEXICO THROUGH
SERN MS NWD INTO THE MIDDLE TN VALLEY.  HAVE HELD THINGS DRY FOR THE
TIME BEING WITH TEMPERATURES FLIRTING ONCE AGAIN AROUND 90 FOR THE
WEEKEND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JH
PUBLIC...DM
Hazardous weather outlook, Aug 10, 4:48 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 AM EDT MON AUG 10 2009

INZ021-028>031-035>042-111000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
448 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY AND
TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE MAINLY THIS
AFTERNOON AND EVENING. DAMAGING WINDS AND HEAVY RAIN ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON TUESDAY. SEVERE STORMS ARE NOT
EXPECTED. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>049-051>057-060>065-072-111000-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-JENNINGS-
448 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF THE SOUTHERN HALF OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY AND
TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE MAINLY THIS
AFTERNOON AND EVENING. DAMAGING WINDS AND HEAVY RAIN ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY EVENING. SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067>071-111000-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
448 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHERN CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK WHITE AND
MUSCATATUCK RIVERS. FLOODING WILL DEVELOP ALONG PORTIONS OF THE
WHITE RIVER.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY AND
TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE MAINLY THIS
AFTERNOON AND EVENING. DAMAGING WINDS AND HEAVY RAIN ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME. LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM.

FLOODING WILL CONTINUE ALONG SOME AREA RIVERS. FOR MORE
INFORMATION SEE THE LATEST HYDROLOGIC STATEMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Aug 10, 4:38 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
438 PM EDT MON AUG 10 2009

INZ072-102115-
JENNINGS-
438 PM EDT MON AUG 10 2009

...STRONG THUNDERSTORM ADVISORY FOR JENNINGS COUNTY UNTIL 515 PM
EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HAYDEN...OR 9 MILES
EAST OF SEYMOUR. THIS STORM NEARLY STATIONARY.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

* OTHER LOCATIONS IN THE ADVISORY AREA INCLUDE BUT ARE NOT LIMITED TO
  SCIPIO...COUNTRY SQUIRE LAKES...BUTLERVILLE AND NORTH VERNON

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW LAND FLOODING BECOME MORE IMMINENT.

CP

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.